Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 220, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2016, 5:18 AM CDT for Finney County, Gray County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 5:18 AM CDT (10:18 UTC)
- Expired
- Jul 14, 2016, 5:47 AM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:30 AM CDT | HAIL 0.88 | 1 Sw Garden City, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
575
WUUS53 KDDC 141018
SVRDDC
KSC055-069-141100-
/O.NEW.KDDC.SV.W.0220.160714T1018Z-160714T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
518 AM CDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FINNEY COUNTY IN SOUTHWESTERN KANSAS...
NORTHWESTERN GRAY COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 600 AM CDT
* AT 517 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDEN
CITY... MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3785 10091 3804 10100 3819 10061 3792 10048
TIME...MOT...LOC 1017Z 243DEG 21KT 3796 10090
HAIL...1.25IN
WIND...60MPH
$$
KRUSE2 follow-up statements
322
WWUS53 KDDC 141035
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 AM CDT THU JUL 14 2016
KSC055-069-141100-
/O.CON.KDDC.SV.W.0220.000000T0000Z-160714T1100Z/
FINNEY KS-GRAY KS-
535 AM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...
AT 535 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
PIERCEVILLE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3788 10081 3801 10098 3814 10059 3792 10048
TIME...MOT...LOC 1035Z 254DEG 38KT 3795 10065
HAIL...1.00IN
WIND...60MPH
$$
KRUSE424
WWUS53 KDDC 141047
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 AM CDT THU JUL 14 2016
KSC055-069-141057-
/O.CAN.KDDC.SV.W.0220.000000T0000Z-160714T1100Z/
FINNEY KS-GRAY KS-
547 AM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FINNEY AND
NORTHWESTERN GRAY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3788 10081 3801 10098 3814 10059 3792 10048
TIME...MOT...LOC 1044Z 243DEG 21KT 3798 10057
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:11 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 14, 3:11 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 311 AM CDT THU JUL 14 2016 .SYNOPSIS... Issued at 247 AM CDT Thu Jul 14 2016 West-northwesterly mid to high level flow, a stalled out frontal boundary, moist low level upslope flow on the cool side of the front and plenty of instability is a prescription for periodic thunderstorm clusters in the summer. This pattern will continue through Friday before upper level ridging builds across the central plains. && .SHORT TERM...(Today and tonight) Issued at 247 AM CDT Thu Jul 14 2016 Thunderstorms will be ongoing across central and parts of southwest Kansas this morning as weak shortwave trough passes. There could be a rejuvenation of storms this afternoon if the lower levels recover from this morning's stabilizing cool thunderstorm outflow. If surface based thunderstorms develop with daytime heating, then these could be severe with very large hail and possibly even a tornado or two based on the strongly veering wind profile. However, there is tremendous uncertainty in this scenario and much more will be known by mid-morning as overnight thunderstorms die off. Highs today are problematic due to uncertainty with degree of cool thunderstorm outflow this morning. Highs should be mostly in the 80s, with some readings near 90 along the Oklahoma state line where the affects of morning convection will be less. .LONG TERM...(Friday through Wednesday) Issued at 247 AM CDT Thu Jul 14 2016 Another thunderstorm cluster is possible Friday evening as west- northwesterly mid level flow persists. These could be severe as well but the details of this event will be strongly modulated by what happens with the lower level airmass leading up to Friday. A warming trend can be expected with highs climbing well into the 90s for the weekend with very small chances for thunderstorms Saturday. Next week looks mainly dry with temperatures from 95 to 100 degrees just about every day. Some readings over 100 degrees are possible later next week after the ground dries out well from previous rains and humidity levels gradually go down. However, given the relative wetness we have seen this spring and early summer, reaching well over 100 degrees may continue to be hard to obtain in places like Dodge City and Garden City unless we can achieve over a solid week without rainfall. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1258 AM CDT Thu Jul 14 2016 Low level moist easterly upslope flow will continue through the period. There is a chance of thunderstorms at the TAF sites after 08z. VFR conditions can be expected outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 65 86 66 / 40 40 40 50 GCK 88 64 86 66 / 30 20 40 50 EHA 93 64 88 65 / 30 20 20 20 LBL 91 65 88 66 / 40 30 30 30 HYS 85 65 86 66 / 80 30 40 40 P28 89 69 88 68 / 60 60 50 50 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Jul 14, 4:14 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 414 AM CDT THU JUL 14 2016 KSZ030-031-043>046-061>066-074>081-084>090-150915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 414 AM CDT THU JUL 14 2016 /314 AM MDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING AND THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON WITH DAYTIME HEATING. THESE STORMS COULD CONTAIN HAIL FROM QUARTER TO GOLFBALL SIZE AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT. THESE COULD BE SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. JF
In the hours before
Special weather statement, Jul 14, 5:06 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 506 AM CDT THU JUL 14 2016 KSZ063-076-077-141100- FINNEY KS-GRAY KS-HASKELL KS- 506 AM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY AND NORTHERN HASKELL COUNTIES UNTIL 600 AM CDT... AT 505 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR PIERCEVILLE...MOVING NORTHEAST AT 35 MPH. OTHER STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING JUST WEST OF GARDEN CITY. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY...CIMARRON...HOLCOMB...PIERCEVILLE...INGALLS...ENSIGN... CHARLESTON...PLYMELL AND KALVESTA. LAT...LON 3764 10101 3823 10103 3824 10025 3765 10024 TIME...MOT...LOC 1005Z 244DEG 30KT 3788 10065 KRUSE
Special weather statement, Jul 14, 5:12 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT THU JUL 14 2016 KSZ061-062-141045- KEARNY KS-HAMILTON KS- 512 AM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL 545 AM CDT/445 AM MDT/... AT 511 AM CDT/411 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 25 MPH. OTHER STRONG THUNDERSTORMS WERE DEVELOPING NORTH OF LAKIN INTO NORTHERN KEARNY COUNTY. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DEERFIELD. LAT...LON 3826 10204 3826 10112 3798 10111 3818 10204 TIME...MOT...LOC 1011Z 243DEG 21KT 3824 10180 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:06 AM CDT | Special Weather Statement | DDC | Finney, Gray | 54 min |
| Jul 14, 5:12 AM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| Jul 14, 5:32 AM CDT | Special Weather Statement | DDC | Stafford | 58 min |
| Jul 14, 5:58 AM CDT | Special Weather Statement | DDC | Haskell, Meade | 62 min |
| Jul 14, 6:01 AM CDT | Special Weather Statement | DDC | Finney, Scott | 74 min |
| Jul 14, 6:06 AM CDT | Special Weather Statement | DDC | Ford, Kiowa | 54 min |
| Jul 14, 6:23 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 37 min |
| Jul 14, 6:53 AM CDT | Special Weather Statement | DDC | Gray | 67 min |
| Jul 14, 7:00 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 60 min |
| Jul 14, 7:24 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 36 min |
| Jul 14, 8:13 AM CDT | Special Weather Statement | DDC | Barber | 47 min |
| Jul 14, 8:26 AM CDT | Special Weather Statement | DDC | Ford, Gray | 64 min |
| Jul 14, 8:40 AM CDT | Special Weather Statement | DDC | Pratt | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.